Alert archive / California / Wind Advisories in 2022

Wind Advisory 45, NWS Phoenix, AZ

November 27, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Nov 27, 2022, 11:55 AM PST for Imperial County, California. It took effect at Nov 28, 2022, 12:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 11:55 AM PST (19:55 UTC)
In effect from
Nov 28, 2022, 12:00 PM PST
Expired
Nov 29, 2022, 7:00 AM PST
In force
19 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS75 KPSR 271955
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1255 PM MST Sun Nov 27 2022

CAZ562-566-281200-
/O.NEW.KPSR.WI.Y.0045.221128T2000Z-221129T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1155 AM PST Sun Nov 27 2022

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO 7 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From noon Monday to 7 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
699 
WWUS75 KPSR 280817
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
117 AM MST Mon Nov 28 2022

CAZ562-566-282330-
/O.CON.KPSR.WI.Y.0045.221128T2000Z-221129T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1217 AM PST Mon Nov 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM PST
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From noon Monday to 7 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
410 
WWUS75 KPSR 281940
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1240 PM MST Mon Nov 28 2022

CAZ562-566-291200-
/O.CON.KPSR.WI.Y.0045.221128T2000Z-221129T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1140 AM PST Mon Nov 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Minor tree damage possible.
  Localized areas of blowing dust possible as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
015 
WWUS75 KPSR 291053
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
353 AM MST Tue Nov 29 2022

CAZ562-566-291500-
/O.CON.KPSR.WI.Y.0045.000000T0000Z-221129T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
253 AM PST Tue Nov 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
318 
WWUS75 KPSR 291458
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
758 AM MST Tue Nov 29 2022

CAZ562-566-291600-
/O.EXP.KPSR.WI.Y.0045.000000T0000Z-221129T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
658 AM PST Tue Nov 29 2022

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Windy conditions will continue to taper off this morning. However,
there may be occasional gusts up to 25 to 35 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 27, 9:11 AM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 27, 9:11 AM PST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1011 AM MST Sun Nov 27 2022

.UPDATE...Updated 18z Aviation Discussion.

&&

.SYNOPSIS...
Pleasant weather conditions will continue early this week with
temperatures hovering near the seasonal average. A quick moving
weather disturbance north of the area will pull a cold front through
the region Tuesday resulting in isolated breezy conditions and
somewhat cooler temperatures. However, readings will quickly
moderate back towards normal levels during the latter half of the
week ahead of the next weather disturbance arriving over the weekend
and early next week.

&&

.DISCUSSION...
Objective analysis and WV imagery depict a low amplitude wave and
associated trough axis sweeping through the region early this
morning acting to reinforce a dry, continental airmass over the
forecast area. Other than some mid/high clouds forced through the
midlevel cold advection and favorable jet orientation across far
eastern AZ, no other impacts would be expected with this wave as
heights and thermal profiles rapidly rebound by this afternoon.
Thus, confidence is excellent of a near persistence forecast through
Monday morning.

Amplifying ridging across the north Pacific over the next several
days will force downstream mean troughing through the northern
portions of the western and central Conus. The entire ensemble suite
remains in very good agreement that the primary negative PV anomaly
and bulk of height falls will stay relegated well north of the
forecast area with only a trailing trough and decaying cold front
descending into the CWA. With only modest height falls and jet
energy locally, the strongest winds (possibly nearing advisory
criteria) should only be experienced in the most favorable locations
of western Imperial County.

The lack of forcing mechanisms will also preclude any notable
precipitation chances with at best a 10% chance of squeezing out a
light shower over higher terrain in far eastern AZ. The most evident
impact from this system will be temperatures cooling ~5F and chances
for isolated freezing temperatures. Latest NBM forecasts suggest a
20-40% chance of reaching 32F Wednesday morning in both sheltered
valley locations of SW AZ and higher terrain valleys of Southern
Gila Co (though technically both these locations have already
touched 32F this season). Given these types of readings are very
typical for late Nov, impacts would be minimal.

During the latter half of the week, some measure of quasi-zonal flow
or even shortwave ridging will return to the forecast area with a
tendency for retrogressive longwave features. One key to the
forecast appears to be the evolution of the high amplitude ridge east
of the dateline and development of meridional flow downstream in the
northeast Pacific. At first glance, ensemble spread does not appear
extreme, however differences in the details could result in more
notable changes in the forecast.

One subset of models (including operational members in a general
sense), establish mean troughing along the West Coast placing the
CWA in broad cyclonic flow and partially tapping subtropical
moisture towards the weekend. However, another subset of ensemble
members become more retrogressive with wave breaking in the
northeast Pacific attempting to establish a blocking pattern while
also allowing Gulf of Mexico subtropical ridging to build westward
into the SW Conus. Arguments can be made for either outcome, or
even some semblance in between. As would be expected, official NBM
forecasts advertise an outcome closer to the median, so it would not
be surprising if forecasts for the weekend and early next week trend
either towards warmer and drier, or cooler and wetter in the coming
days.

&&

.AVIATION...Updated 1715Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT; and
Southeast California/Southwest Arizona including KIPL and KBLH:

Favorable flight weather for this TAF period. Very light winds
continue for all terminals. IWA/PHX will see a slight diurnal
shift to a westerly direction for a short period late this
afternoon and early evening before changing back to easterly
overnight. Otherwise, just some sct-bkn high clouds working
across the region overnight and into Monday morning.

&&

.FIRE WEATHER...
Dry conditions with near normal temperatures will be common through
Monday before a cold front and slightly cooler temperatures spread
into the districts during the middle of the week. A modest increase
in winds near terrain features are likely Monday and Tuesday,
however nothing unusually strong or near critical thresholds.
Minimum afternoon humidity levels will mostly fall in a 20-30% range
except slightly higher behind the cold front Tuesday. Overnight
recovery will continue to be good to excellent in a 50-90% range.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18
AVIATION...Frieders
FIRE WEATHER...18

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.